Alert archive / Wisconsin / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

March 16, 2012Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Mar 16, 2012, 9:39 PM CDT for Rusk County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2012, 9:39 PM CDT (02:39 UTC)
Expired
Mar 16, 2012, 10:30 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The Duluth radar (KDLH), 183 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WWUS83 KMPX 170239
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT FRI MAR 16 2012

WIZ016-170330-
RUSK-
939 PM CDT FRI MAR 16 2012

AT 937 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF JUMP RIVER. THIS STORM WAS MOVING NORTH
AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4538 9098 4564 9097 4564 9068 4538 9068
TIME...MOT...LOC 0239Z 199DEG 23KT 4544 9078

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 16, 6:22 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 16, 6:22 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT FRI MAR 16 2012

.UPDATE...

.AVIATION.../00Z TAF ISSUANCE/

VFR CONDITIONS EXPECTED THROUGH THE EVENING BUT WITH SCT CU
/040-060/ FOR A COUPLE OF HOURS. CONDITIONS REMAIN FAVORABLE
THOUGH FOR THE DEVELOPMENT OF AREAS OF LOW CIGS AFTER ABOUT 09Z.
HIGHER DEW POINTS HAVE SPREAD OVER MOST OF THE AREA AND CONTINUED
LOW LEVEL MOISTURE TRANSPORT OVERNIGHT COULD CREATE A SIMILAR
SITUATION AS THE LOW CLOUD AREA THAT WAS IN PLACE OVER THE CENTRAL
PLAINS LAST NIGHT. CONFIDENCE NOT HIGH BUT THE RISK OF LIFR TO
VLIFR VSBYS NOT THAT HIGH DUE TO STRONGER LOW LEVEL WINDS. CURRENT
THINKING SIMILAR TO PREV TAFS WITH CIGS IN THE 005 RANGE BUT LOWER
AT KRWF AND KAXN. WILL KEEP VSBYS ABOVE 1SM AT THIS TIME. WILL
COUNT ON STRATUS TO MIX OUT AND BECOME GENERALLY SCT MOST
LOCATIONS AFTER 20Z.

KMSP...WILL START VSBYS AT 5SM AFTER 06Z...BUT AGAIN CONFIDENCE NOT
HIGH ON CIGS FORMING...BUT SHOULD BE CLOSE BY. WILL RAISE A BIT
FROM PREV FORECAST AND HOPE FOR AT OR ABOVE 005. SIMILAR
SITUATION AS OTHER SITES FOR CIGS TO RAISE AND MIX OUT IN THE
AFTERNOON. WINDS GENERALLY AT OR BELOW 10 KNOTS FROM THE SOUTHEAST
BUT INCREASING DURING SATURDAY TO SOUTH WITH A FEW GUSTS TO NEAR
20 KNOTS.

&&

.DISCUSSION...

WARM FRONT GENERALLY BISECTING THE CWA IN HALF ON AN EAST-WEST
LINE. CU FIELD WITH DEW POINTS IN THE 55 TO 60 RANGE HAS ALSO PUSHED
INTO SOUTHERN MN. MIXED LAYER CAPE AROUND 2500 J/KG OVER NORTHEAST
IA INTO SOUTHEAST MN WITH VERY LITTLE CIN. 850 MB MOISTURE
TRANSPORT DIRECTED MAINLY TOWARD WI AT THIS TIME. A WEAK WAVE
INDICATED IN WV IMAGERY MOVING ENE ACROSS NEB MAY PROVIDE ENOUGH
LIFT FOR AN ISOLATED SHOWER OR TSTM OVER SE MN. CURRENTLY A FEW
CELLS OVER SE WI. WILL DECIDE AT THE LAST MINUTE TO INCLUDE A
MENTION IN WEST CENTRAL WI FOR THE EVENING. OTHERWISE...THIS
MAYBE THE ONLY CHANCE UNTIL LATE SUNDAY NIGHT...OR MORE LIKELY
MONDAY BEFORE WE GET A TRIGGER FOR ANYTHING SIGNIFICANT. THE LOW
LEVEL BOUNDARY WILL HAVE RETREATED INTO NORTHERN MN SO MOST OF
OUR AREA WILL BE IN A WARM SECTOR WITH MAINLY A THICKNESS RIDGE
EXTENDING OVER THE CENTRAL AND SOUTHERN PLAINS.

THE OTHER CONCERN TONIGHT IS THE POTENTIAL FOR STRATUS DEVELOPMENT
LATER.. THERE WAS A LARGE AREA OF LOW CLOUDS AND FOG OVER KANSAS
AND SOUTHEAST NEBRASKA THIS MORNING AND WITH THE CONTINUED LOW
LEVEL MOISTURE TRANSPORT...WE SHOULD SEE SOME OF SAME OVER PARTS
OF THE AREA INTO MID MORNING SATURDAY. MAX TEMPS MIGHT BE A COUPLE
DEGREES DOWN IN A FEW SPOTS BUT NOT MUCH CHANGE FROM TODAY. IN
FACT...WE SHOULD SEE SIMILAR TEMPS ON SUNDAY AS WELL.

THERE IS REASONABLE AGREEMENT BETWEEN THE GFS AND ECMWF OF AN
IMPULSE MOVING NNW OUT OF THE LONG WAVE TROF POSITION FOR MONDAY
AND MONDAY NIGHT. THIS SHOULD GIVE THE BEST CHANCE FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO TUESDAY. IT LOOKS LIKE A LONG
FETCH OF DEEPER MOISTURE AND THE GEFS IS SHOWING A RATHER LARGE
AREA OF PRECIPITABLE WATER ANOMALIES OF AT LEAST 3 SD ABOVE NORMAL
FROM SOUTHERN CANADA INTO THE CENTRAL PLAINS ON MONDAY. SEVERE
WEATHER POTENTIAL IN QUESTION WITH NOT MUCH DIRECTIONAL SHEAR. THE
BETTER POTENTIAL WOULD BE OVER THE SOUTHERN PLAINS AS THE NOSE OF
THE STRONGER UPPER JET EMERGES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/JPR
Hazardous weather outlook, Mar 16, 8:51 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
851 PM CDT FRI MAR 16 2012

WIZ016-027-028-171200-
RUSK-CHIPPEWA-EAU CLAIRE-
851 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE BEFORE MIDNIGHT.
WIND GUSTS TO 45 MPH AND DIME SIZE HAIL WILL BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THOUGH TUESDAY AS A
COLD FRONT BEGINS TO MOVE INTO THE AREA. THE POTENTIAL FOR SEVERE
WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023>026-
171200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-ST. CROIX-
PIERCE-DUNN-PEPIN-
851 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THOUGH TUESDAY AS A
COLD FRONT BEGINS TO MOVE INTO THE AREA. THE POTENTIAL FOR SEVERE
WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 16, 7:47 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT FRI MAR 16 2012

WIZ025>028-170145-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
747 PM CDT FRI MAR 16 2012

AT 743 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF BRACKETT...OR ABOUT 5 MILES SOUTH OF
EAU CLAIRE. THIS STORM WAS MOVING NORTH AT 30 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRACKETT.
  AUGUSTA.
  ALTOONA.
  LAKE HALLIE.
  LUDINGTON.
  LAKE WISSOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4519 9151 4513 9093 4460 9110 4460 9173
TIME...MOT...LOC 0046Z 196DEG 24KT 4473 9142
Local storm report, Mar 16, 7:54 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             5 WSW ALLEN             44.64N 91.47W
03/16/2012  M0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

AJZ
Local storm report, Mar 16, 8:30 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             4 S EAU CLAIRE          44.76N 91.49W
03/16/2012  M0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

AJZ
Special weather statement, Mar 16, 8:46 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CDT FRI MAR 16 2012

WIZ016-027-028-170245-
CHIPPEWA-EAU CLAIRE-RUSK-
846 PM CDT FRI MAR 16 2012

AT 843 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE WISSOTA. THIS STORM WAS MOVING NORTHEAST AT 30
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BATEMAN.
  EAGLETON.
  JIM FALLS.
  CORNELL.
  HOLCOMBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4530 9141 4531 9093 4472 9123 4498 9148
TIME...MOT...LOC 0146Z 214DEG 25KT 4496 9129
Local storm report, Mar 16, 9:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
931 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             7 S EAU CLAIRE          44.72N 91.49W
03/16/2012  M0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

AJZ
Special weather statement, Mar 16, 9:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT FRI MAR 16 2012

WIZ016-170330-
RUSK-
939 PM CDT FRI MAR 16 2012

AT 937 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF JUMP RIVER. THIS STORM WAS MOVING NORTH
AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4538 9098 4564 9097 4564 9068 4538 9068
TIME...MOT...LOC 0239Z 199DEG 23KT 4544 9078

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:47 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire58 min
Mar 16, 8:46 PM CDTSpecial Weather StatementMPXChippewa59 min
Mar 16, 9:11 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk49 min

Nearby

Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.